Minnesota, 2010

Flash Flood and Hail in Minnesota, August 13, 2010

August 13, 2010 · NWS DLH · 5 events in 1 county or zone

Severe thunderstorms produced large hail, damaging winds, and some flash flooding in east-central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Severe thunderstorms produced large hail, damaging winds, and some flash flooding in east-central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 13, 12:32 PM CST, 55 minutes earlier.

Area forecast discussion, Aug 13, 12:32 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
132 PM CDT FRI AUG 13 2010

.AVIATION.../18Z TAF ISSUANCE/
A WEAK COLD/OCCLUDED FRONT AN UPPER LEVEL SHORTWAVE ARE PROGGED TO
PROPAGATE ACROSS THE NORTHLAND THIS AFTERNOON AND TONIGHT. AREAS
OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP INVOF OF THE
FRONT. MVFR/IFR CIGS AND VSBYS WILL ACCOMPANY THE PRECIPITATION
THROUGH THIS EVENING. THERE IS A SLIGHT RISK THAT SOME
THUNDERSTORMS MAY BE SEVERE PRODUCING LARGE HAIL...DAMAGING
WINDS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS. THE PRECIP SHOULD
DISSIPATE BY OR AROUND MIDNIGHT...AND SKIES SHOULD SCATTER OUT
SOMEWHAT. LIGHT WINDS ARE ALSO EXPECTED...WHICH COMBINED WITH SOME
CLEARING WILL RESULT IN AREAS OF FOG AND LOCALLY DENSE FOG WITH
VSBYS OF 1/4SM OR LESS. THE FOG WILL LIFT DURING THE MORNING HOURS
ON SATURDAY. A STRONGER COLD FRONT AND VIGOROUS UPPER TROUGH ARE
EXPECTED TO SWEEP ACROSS OUR FCST AREA ON SATURDAY...WHICH COULD
PRODUCE ANOTHER ROUND OF THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 1019 AM CDT FRI AUG 13 2010/

UPDATE...
REMOVED AREAS OF FOG IN THE FORECAST THIS MORNING...LOWERED POPS
FOR THE MORNING...AND ADJUSTED MAX TEMPS UP SLIGHTLY OVER THE
SOUTHERN COUNTIES...MAINLY WISCONSIN. SHOWERS AND THUNDERSTORMS
CLEARED OUT OF THE NORTHLAND THIS MORNING MORE THAN EXPECTED...SO
KNOCKED POPS DOWN TO CHANCE FOR ALL AREAS UNTIL 18Z...WHEN
CONVECTION IS EXPECTED TO RE-INITIATE AND MOVE TO THE EAST. LATEST
MODEL GUIDANCE DOES NOT APPEAR TO BE HANDLING THE PLACEMENT OF THE
CONVECTION VERY WELL...BUT THINK THERE WILL BE A BIT MORE
NORTHERLY EXTENT OF THE T-STORMS THIS AFTERNOON THAN LAST
NIGHT...POSSIBLY INTO THE ARROWHEAD. OTHERWISE...RAPID STORM
DEVELOPMENT WITH SEVERE THUNDERSTORMS ARE STILL EXPECTED OVER THE
SOUTHERN HALF OF THE CWA...WITH THE BEST CHANCE SOUTH AND EAST OF
A LINE FROM PARK RAPIDS TO SILVER BAY MN INTO NORTHWEST WISCONSIN.

PREV DISCUSSION... /ISSUED 651 AM CDT FRI AUG 13 2010/

AVIATION.../12Z TAF ISSUANCE/

PERIODS OF SHOWERS AND SOME THUNDERSTORMS WILL CONTINUE THROUGH
AT LEAST THE FIRST HALF OF THE TAF FORECAST. MVFR/IFR CONDITIONS
IN ANY THUNDERSTORMS WILL BE POSSIBLE. FOG FORMATION LIKELY TO
DEVELOP AFTER 06Z. WENT WITH A PERIOD OF 1SM VSBYS BETWEEN 08Z
AND 12Z...THOUGH FUTURE FORECASTS MIGHT TREND EVEN LOWER.

PREV DISCUSSION... /ISSUED 402 AM CDT FRI AUG 13 2010/

DISCUSSION...TODAY THROUGH SATURDAY...
A TROUGH ALOFT REMAINS OVER THE ROCKIES AS A WAVY SOUTHWEST FLOW
REMAINS OVER US. THE COLUMN REMAINS QUITE WARM FOR THE AREA...WITH
FREEZING LEVELS ABOUT 15K FT AND THE -20C ABOUT 25K FT. WITH THAT
COLUMN REMAINING NEARLY SATURATED...PRECIPITABLE MOISTURE EXCEEDS 2
INCHES OVER MANY PLACES. THE BROAD TROPICAL FLOW OUT OF THE GULF
CONTINUES OVER OUR AREA UNTIL A COLD FRONT ARRIVES EARLY SATURDAY.
SURFACE LOW PRESSURE REMAINS OVER BUFFALO RIDGE IN EASTERN SOUTH
DAKOTA WHILE AN ACTIVE WARM FRONT REMAINING THROUGH CENTRAL
WISCONSIN TO NORTHERN LAKE MICHIGAN. FOR OUR AREA...THE SATURATED
AIR WILL RESULT IN A POTENTIAL FOR SUCH MESOSCALE SPECIAL EFFECTS
AS STRONG GUST FRONTS NEAR THUNDERSTORMS OR WAKE-LOW WINDS BEHIND
THE SERIES OF LARGE THUNDERSTORM CLUSTERS PASSING THROUGH OUR
AREA. THIS SITUATION WILL CONTINUE THROUGH TONIGHT AND DURING THE
EARLY SATURDAY FRONTAL PASSAGE. THE TROUGH ALOFT BECOMES QUITE
PROGRESSIVE AND DIGS BEHIND THE FRONT...COOLING THE COLUMN AND
RESULTING IN A SIGNIFICANT SQUEEZE-OUT OF MOISTURE SATURDAY.

EXTENDED...SATURDAY EVENING THROUGH THE COMING WEEK...
THE DIGGING AND PROGRESSIVE TROUGH FOCUSES MOST OF ITS ENERGY
ACROSS THE MANITOBA LAKES AND WESTERN ONTARIO. HOWEVER...RAPID
COLUMN COOLING BRINGS 850 MB TEMPERATURES FROM THE LOW 20S C TO 6C
OR 7C SUNDAY. CYCLONIC CURVATURE AT ALL LEVELS...A CONTINUING
COOLING-RELATED MOISTURE-SQUEEZE-OUT...PLENTY OF RESIDUAL LOW-
LEVEL MOISTURE AND A CHANNELED 140 KT JET AXIS JUST TO OUR SOUTH
WILL KEEP US IN LIGHT SHOWERS THROUGH MIDWEEK THIS COMING WEEK.
THE MODELS DIFFER...WITH THE EUROPEAN BRINGING STRONG COOLING JUST
TO OUR NORTH. A SURFACE FRONT SETS UP JUST TO OUR SOUTH...WITH
SURFACE WAVES AND IMPULSES ALOFT RUNNING PARALLEL TO IT...GIVING
US CLOUDS AND CONTINUING SHOWERS. THE GFS DEEPENS AND SHARPENS
THIS SAME DEEP TROUGH...BRINGING 850 MB TEMPERATURES BETWEEN 2C
AND 4C INTO OUR AREA MONDAY NIGHT AND KEEPING THEM FAIRLY LOW. THE
SURFACE FRONTAL POSITION IS ACROSS THE MID MISSISSIPPI VALLEY
THROUGH THE LOWER OHIO VALLEY. WITH A SERIES OF CHILLY HIGHS
MOVING FROM NORTHERN SASKATCHEWAN OVER THE MANITOBA LAKES AND LAKE
SUPERIOR. THE CONTINUING ONSHORE FLOW IS LESS WET...BUT THE MOIST
SURFACE STILL SUGGESTS CLOUDS AND SCATTERED LIGHT SHOWERS OVER OUR
AREA. THE EUROPEAN AND GFS SWITCHED POSITIONS...WITH THE GFS
LOOKING LIKE THE PAST SEVERAL RUNS OF THE EUROPEAN AND VICE VERSA.
DRY AIR FROM THE HUDSON BAY BASIN SHOULD END SHOWERS LATE THIS
COMING WEEK.

&&

.POINT TEMPS/POPS...
DLH  80  62  80  58 /  80  80  30  30
INL  80  58  75  51 /  60  50  40  20
BRD  83  63  80  57 /  70  50  30  20
HYR  85  65  84  59 /  80  80  30  30
ASX  83  65  83  60 /  80  80  30  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FLOOD WATCH THROUGH SATURDAY MORNING FOR MNZ025-033>038.

WI...FLOOD WATCH THROUGH SATURDAY MORNING FOR WIZ001>004-006>009.

LS...NONE.
&&

AVIATION...BERDES
Hazardous weather outlook, Aug 13, 3:47 AM CST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
447 AM CDT FRI AUG 13 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
447 AM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA. A FEW
THUNDERSTORMS MAY PRODUCE TORNADOES...VERY LARGE HAIL...DAMAGING
WINDS...AND INTENSE RAINFALL...UP TO TWO INCHES PER HOUR...IN
AREAS ALONG AND SOUTH OF ROUTE 2...INCLUDING THE DULUTH AREA OF
NORTHEAST MINNESOTA...AND ACROSS ALL OF NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...A FEW POSSIBLY SEVERE AND WITH A POTENTIAL FOR
INTENSE RAINFALL...WILL CONTINUE ALONG AND SOUTH OF ROUTE
2...INCLUDING THE DULUTH AREA OF NORTHEAST MINNESOTA...AND ACROSS
ALL OF NORTHWEST WISCONSIN THROUGH EARLY SATURDAY. THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE LATE SATURDAY OR SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-141030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
447 AM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE ACROSS WESTERN LAKE SUPERIOR. A FEW
THUNDERSTORMS MAY PRODUCE WATERSPOUTS AND STRONG WINDS IN THE
WATERS OFF DULUTH AND SUPERIOR AND ALONG THE ENTIRE WISCONSIN
SOUTH SHORE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL CONTINUE IN THE
WATERS OFF DULUTH AND SUPERIOR AND ALONG THE WISCONSIN SOUTH SHORE
EARLY SATURDAY. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE LATE
SATURDAY OR SATURDAY NIGHT

EOM

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Aug 13, 9:28 AM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1028 AM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     7 WSW PINE CITY         45.79N 93.10W
08/12/2010                   PINE               MN   LAW ENFORCEMENT

            POWER LINES REPORTED DOWN NEAR THE GRASSTON AREA.

&&

DELAYED REPORTS FROM LAST NIGHTS STORMS.

LAMERS
Local storm report, Aug 13, 10:11 AM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1111 AM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       TRADE LAKE              45.69N 92.59W
08/13/2010  M3.50 INCH       BURNETT            WI   TRAINED SPOTTER

            SOME ROAD WASHOUTS IN THE AREA LAST NIGHT. TRADE LAKE
            WATER LEVEL IS RISING AND TRADE RIVER IS AT BANKFULL.

&&

LAMERS
Local storm report, Aug 13, 10:19 AM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1119 AM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     HEAVY RAIN       10 SSE SUPERIOR         46.56N 91.98W
08/13/2010  M2.35 INCH       DOUGLAS            WI   TRAINED SPOTTER

            STORM TOTAL RAINFALL.

&&

BTENTING
Local storm report, Aug 13, 10:58 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1158 AM CDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     SIREN                   45.78N 92.38W
08/12/2010                   BURNETT            WI   LAW ENFORCEMENT

            SPORADIC TREES DOWN ACROSS THE COUNTY. DELAYED REPORT.

&&

DELAYED REPORTS FROM LAST NIGHTS STORMS.

LAMERS
Special weather statement, Aug 13, 12:48 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
148 PM CDT FRI AUG 13 2010

MNZ038-WIZ006-131930-
BURNETT-PINE-
148 PM CDT FRI AUG 13 2010

...STRONG THUNDERSTORM APPROACHING SOUTHWEST PINE COUNTY...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF GREELY...MOVING NORTHEAST
AT 30 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.

* THE THUNDERSTORM WILL BE NEAR...
  GREELY BY 200 PM...
  WEST ROCK BY 205 PM...
  ROCK CREEK BY 210 PM...
  PINE CITY AND RANDALL BY 215 PM...
  BEROUN AND TRADE RIVER BY 225 PM...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 163 AND 185.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. IF ON INLAND
LAKES...MOVE TO SHORE IMMEDIATELY.

THIS AREA RECEIVED 2 TO 4 INCHES OF RAIN LAST NIGHT...AND SMALL
STREAMS AND CREEKS ARE ALREADY RUNNING NEAR BANKFULL LEVELS.
ADDITIONAL RAINFALL MAY CAUSE SOME FLOODING PARTICULARLY OF SMALL
STREAMS AND LOW LYING AREAS...SO STAY TUNED FOR ANY WARNINGS OR
ADVISORIES.

LAT...LON 4565 9289 4567 9289 4572 9287 4573 9313
      4574 9315 4585 9315 4608 9288 4568 9251
      4564 9255 4564 9287

LAMERS

The radar

The Minneapolis radar (KMPX), 116 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Pine

When
August 13, 1:27 PM CST
Where
Pine County, 4 mi SE of Pine City
Measured
1 in hail
Reported by
Public
Coordinates
45.789, -92.921

The hail fell along State Highway 70 east of Rock Creek.

Flash Flood, Pine

When
August 13, 2:05 PM CST to 7:00 PM CST
Where
Pine County, 3.2 mi ENE of Rock Creek to 1.43 mi ESE of Rock Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.790, -92.910

Water was flowing over State Highway 70, about 3 miles east of Interstate 35.

Thunderstorm Wind, Pine

When
August 13, 3:03 PM CST
Where
Pine County, 8 mi WSW of Pine City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
45.786, -93.133

Trees were blown down in Grasston Township.

Thunderstorm Wind, Pine

When
August 13, 3:07 PM CST
Where
Pine County, 1 mi W of Pine City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
45.830, -93.001

Power lines were blown down.

Thunderstorm Wind, Pine

When
August 13, 3:15 PM CST
Where
Pine County, Hinckley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
46.020, -92.930

Power lines were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256614, 256613, 256615, 256616, 256617.